Alert archive / Mississippi / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Jackson, MS

December 15, 20217 counties in Mississippi

NWS Jackson, MS issued this dense fog advisory at Dec 15, 2021, 3:22 AM CST for 7 counties in Mississippi. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 3:22 AM CST (09:22 UTC)
Expired
Dec 15, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Jackson, MS

Counties Covington County, MS, Forrest County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS74 KJAN 150922
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
322 AM CST Wed Dec 15 2021

MSZ063>066-072>074-151500-
/O.NEW.KJAN.FG.Y.0021.211215T0922Z-211215T1500Z/
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Monticello, New Hebron, Prentiss, 
Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
322 AM CST Wed Dec 15 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Lawrence, Jefferson Davis, Covington, Jones, Marion, 
  Lamar and Forrest Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

19

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this dense fog advisory went out at Dec 14, 11:27 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 14, 11:27 PM CST, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1127 PM CST Tue Dec 14 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
A combination of low stratus and patchy fog developing across the
region overnight, will result in predominately widespread MVFR to
IFR flight categories at area TAF sites through at least mid-
morning Wednesday. Although clouds will be more noted overhead
Wednesday, categories will return to VFR status during the early
afternoon as both low stratus and fog dissipate during the late
morning hours. Winds tonight will be from the south between 3-8
knots, increasing to between 10-15 knots, with a few higher gusts,
from the south by midday. /19/

&&

.DISCUSSION...

All is generally on track with the near term forecast. Late
night/early morning fog still appears likely mainly in the Pine
Belt region, and will continue to monitor for any dense fog
potential. At this time at least, expecting more of a low stratus
cloud layer to develop and stay above the ground. /EC/

Prior discussion below:

Tonight through Wednesday...
Surface and upper high pressure ridging will prevail through
Wednesday across the area. Lows tonight will range from the mid
40s in the east to near 60 in the west. There could be some patchy
fog in the south as stratus forms and moves north into the area
overnight. On Wednesday expect any shower activity to remain west
of the area, but mostly cloudy skies will prevail for areas along
and west of the Mississippi River. Further east, partly cloudy
skies will prevail. High temperatures will range from the upper
60s northeast to the mid 70s in the southwest./15/

Tomorrow night through Monday... Southerly winds advecting warmer
temperatures into the region will continue as high pressure ridge
moves into the Atlantic seaboard. The current warming trend will
continue...even as a storm system moves into the Midwest midweek,
dropping a cold front into the mid Mississippi River valley. That
surface ridge stretching back into the region from the NE will
keep that front to the NW of the forecast area...getting held up
in primarily parallel flow for a time. Precip associated with the
front may impact SE AR and the extreme NW portions of the forecast
area Thur/Thur pm...but should be limited. Location of that
frontal boundary will impact the forecast for Friday...but so far
it remains to the NW through Fri afternoon. However, the next
upper low moves onto the NW coast and drops into the High
Plains/desert SW...ultimately trying to reinforce the cooler air
and surge the boundary southward again. Models have adjusted their
timing, a little quicker and more aggressive in this
round...bringing in showers and thunderstorms for Friday night and
through Saturday. Precip continues through the end of the weekend
according the guidance from the NBM... but a lot of that will be
contingent on the location of that boundary and how far south it
makes it. Colder air behind the front makes Sunday the coolest day
in the forecast, with highs only getting into the 50s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  72  60  76 /   3   2   1   0
Meridian      49  70  55  74 /   1   2   1   0
Vicksburg     57  74  63  78 /   2   5   1   3
Hattiesburg   53  73  58  77 /   2   6   1   0
Natchez       59  73  63  77 /   4   4   2   1
Greenville    57  72  63  75 /   3  10   4  28
Greenwood     56  71  61  74 /   1   3   2  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19
Hazardous weather outlook, Dec 14, 2:48 PM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
248 PM CST Tue Dec 14 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
152100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
248 PM CST Tue Dec 14 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

Nearby

Dense Fog Advisories in Mississippi, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.